1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

What do I do?

Discussion in 'Ask A Question' started by Geordie_P, Aug 11, 2020.

  1. Geordie_P

    Geordie_P Type 2 · Well-Known Member

    Messages:
    848
    Likes Received:
    640
    Trophy Points:
    113
    Hello friends: I've been on the forum for a few years, but I need your help now: it seems like I'm in serious trouble and need your advice.
    I was diagnosed in 2016 with T2, I dieted hard and the doctor took it back to pre-diabetes: when I tested my bloods since then, I got reasonable readings: 5 or 6 in the mornings, 7 or 8 after a starchy meal.
    The problem came that I had angina and coronary heart disease, and a I had a stent put in on July 31st- so far so good, but today I took some blood tests and the readings are quite concerning: I had two Marks and spencer floury baps for breakfast at 11:00 (yes, starchy, and I was prepared for my readings to be quite high, but not as high as it turned out to be) at 2:00pm, my blood was 11.9.
    Fairly horrifying, but understandable after bread: I went for a walk and a wait, and tested again at 3:30pm- now it had gone up to 14.3- now that is something new! Truly awful. I had a nap and tested again at 10:30 pm- still 11.8.
    I haven't really seen such awful numbers before and wonder if it's to do with the heart medicine I'm on right now: rosuvastatin, asprin, aloglyptin(fat lot of good that trash is doing)Pantoprazole and brilinta. I don't want to stop taking my medication, but for two marks and spencer baps I have these numbers? Do I stop taking the medication? (which costs me £300 a month) I quite want to kill myself to be honest, but I have two small children so I cant, plus I'm aware that it's stress talking. Still though, I'm definitely at a loss as to what to do next. I'm seeing the cardiologist in September, so my plan I suppose is to not eat any starch and jump rope all day until then. Still- I don't see how I can go on with these numbers. Any advice would be gratefully received: I'll do what I can to try and get back into a healthy state.
     
    • Hug Hug x 3
  2. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    3,425
    Likes Received:
    2,052
    Trophy Points:
    198
    Hi and sorry you are having a tough time with type 2 and heart worries.
    Your meds seem expensive and I don't know if there's any way you can get prescriptions pre paid to reduce this cost and perhaps someone can advise on that!
    You are taking a statin and these can cause rises in blood glucose. The other drugs are a diabetic one which increases insulin , a blood thinner and a proton pump inhibitor (to reduce stomach acid and to prevent problems caused by taking the other pills!). The latter pills have a few side effects but one of them should raise blood glucose and the diabetic one is supposed to have the opposite effect!
    Clearly you are not feeling great on this lot and have had a bit of a shock with a higher reading (it isn't sky high so won't do you long term damage unless you keep eating high starch breakfasts. As you've found the diabetic medication you are on just isn't coping with the quantity you ate and whilst a walk can help, being stressed tends to raise your blood sugar and you sound stressed right now!
    I can't advise you to come off meds without seeing a doctor but how about booking a longish appointment to discuss other options e.g. a low carb diet and cutting down or out some of those meds? If you can replace floury baps with eggs/bacon/sausges/salmon you may feel better and get great results with blood sugars. Please remind your doctor that having persisently high blood sugars is far more harmful for our heat health than raised cholesterol!
    FYI I have linked to the excellent research on Public Health Consortium's site which advises GPs how to adapt meds for a low carb diet amongst other things.
    https://bjgp.org/content/69/684/360
    The Diabetes Code is also an easy read DR (Jason Fung). Although he is kidney doctor he's got lots of type 2 experience.
    Finally I 've dealt with type 1 with 3 small kids so know how hard it is to look after yourself so hope that you'll be able to get some support to make changes where you can quickly feel a lot better.
     
  3. Geordie_P

    Geordie_P Type 2 · Well-Known Member

    Messages:
    848
    Likes Received:
    640
    Trophy Points:
    113
    That's good advice: thank you. I've had a little time to think about it and I feel like zero carb and cardio exercise is all I can do. My horrible heart attacks have left me a little low, but you're right: it's the high blood glucose that did it. Thank you- I'm feeliing a bit down tbh and your post helped me, perspective-wise.
     
    • Hug Hug x 1
  4. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    14,301
    Likes Received:
    8,228
    Trophy Points:
    298
    Geordie - If it is hot where you are too, it could be the heat is also impacting your blood sugars a bit.

    I'm very fortunate. The heat and hot weather are my happy places, and my numbers are usually good in the heat, but other find their numbers go up a notch, although your bread rolls won't have helped your case too much.

    I would also just ask you to be mindful that you had a procedure less than two weeks ago, so your body will be trying to heal from. You talk about exercising. Have you had guidance on what exercise you should be taking and how to manage that?

    If you feel unwell, or have a temperature, please seek medical advice, just in case you've picked up an infection is some sort.

    I'm not posting that to be alarmist, but just trying to look a the bigger picture, and applying caution.
     
    • Like Like x 2
  5. Daphne917

    Daphne917 Type 2 (in remission!) · Well-Known Member

    Messages:
    3,211
    Likes Received:
    7,917
    Trophy Points:
    198
    @Geordie_P re the cost of your meds if you are in the U.K. you may be better off buying a 12 month prescription prepayment card - 4 years ago it was just over £100.00 but now my OH is over 60 he doesn’t pay for prescriptions so not sure how much it is now. If you have over 15 meds a year you will benefit from one.
    In addition statins can increase BS in some people - my hba1c increased from 48 at diagnosis to 54 when I started taking Pravostatins. It went back to normal after I stopped taking then - with my GPs consent
     
    • Agree Agree x 1
  6. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    9,259
    Likes Received:
    5,555
    Trophy Points:
    198
    There is a lot of leeway between zero carbs and two baps - making just a couple of exclusions, one of which is grains might make a big difference to your BG levels.
     
    • Agree Agree x 3
  7. Geordie_P

    Geordie_P Type 2 · Well-Known Member

    Messages:
    848
    Likes Received:
    640
    Trophy Points:
    113
    Yes, thank you. I've calmed down a bit: I think the heart attacks out of nowhere and operation etc were all a bit much, and then the high bloods got me more upset than I needed to be. My plan is to just reduce carbs as much as I can, and complain to the heart doctor that his medicine seems fairly useless, at least where blood control is concerned.
     
  8. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    3,425
    Likes Received:
    2,052
    Trophy Points:
    198
    Going low carb plus a little exercise is enough ! As a trainer I'd say swap some cardio for bodyweight stuff like squats and push ups OR something calming if you can get to a yoga/pilates/swimming session? Anyway please don't beat yourself up too much and keep your eye on the prize not the little glitches that happen to us all.
     
    • Useful Useful x 1
  9. lessci

    lessci Type 2 · Well-Known Member

    Messages:
    904
    Likes Received:
    726
    Trophy Points:
    133
    @Geordi_P , Slightly off topic, but if your're on diabetes meds in the UK you should have a medical exemption, which provides all you meds free, ask your GP/DN for a form for one
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook